Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 4, 2006, 7:08 PM EDT for Johnson County, Martin County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2006, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 4, 2006, 7:42 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Johnson County, KY, Martin County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:28 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 4, 5:28 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 528 PM EDT TUE JUL 4 2006 .DISCUSSION... FOR THE PERIOD TONIGHT THROUGH THURSDAY NIGHT... GFS AND WRF ARE IN GOOD AGREEMENT ON TIMING OF COLD FRONT TO MOVE THROUGH THE AREA AS IT MAKES ITS TRANSITION OVER THE APPALACHIANS. ALTHOUGH...AS IS USUAL...THE DEFINITION OF THE FRONT IS MUDDIED BY THE TERRAIN. TRUE AIR MASS CHANGE SHOULD ARRIVE IN OUR NORTHERN COUNTIES DURING THE AFTERNOON AND PROGRESS SOUTH THROUGH THE AREA DURING THE EVENING. HAVE COMPROMISED ON THE MOS POPS AND HAVE GONE WITH 80 PERCENT TONIGHT AND WEDNESDAY. POPS ARE GRADUATED FROM 20 NW TO 80 SE FOR WEDNESDAY NIGHT. THIS IS HIGHER THAN THE MOS DUE TO MOS VALID TIME NOT STARTING UNTIL 00Z. THE 00Z TO 12Z POPS ARE 10-20 PERCENT LOWER THAN THOSE IN THE ZFP. THREAT OF SEVERE WEATHER CONTINUES INTO TONIGHT FOR MAINLY PULSE TYPE STORMS...ESPECIALLY IN AREAS THAT HAVE NOT BEEN AFFECTED YET... AND DUE TO CELL INTERACTIONS. THREAT ON WEDNESDAY CAN NOT BE RULED OUT. HOWEVER...SUFFICIENT INSTABILITY IS A QUESTION DUE TO EXTENSIVE CLOUDS. WINDS ALOFT ARE NOT PARTICULARLY STRONG...SO INSTABILITY WILL CONTINUE TO BE KEY. THERE IS SOME CONCERN FOR FLASH FLOODING DUE TO TRAINING OF CELLS...BUT THINK THREAT IS NOT HIGH ENOUGH TO WARRANT AN FFA YET. DRIER AND MORE COMFORTABLE AIR WILL ARRIVE WEDNESDAY NIGHT AND THURSDAY WITH FAIR WEATHER LASTING THROUGH THURSDAY NIGHT. FOR THE PERIOD FRIDAY THROUGH TUESDAY... SFC HIGH PRESSURE WILL RULE THROUGH THE END OF NEXT WEEK...PROVIDING DRY WEATHER AND GRADUALLY MODERATING TEMPERATURES. FORECAST IS A BIT MURKY THEREAFTER AS PREVIOUS MODEL CONSENSUS OF MAINTAINING STRONGER RIDGING ACROSS THE SOUTHEASTERN CONUS HAS BACKED OFF OVER THE PAST 24 HOURS. A DIFFUSE FRONTAL BOUNDARY WILL APPROACH FROM THE NORTHWEST MONDAY NIGHT INTO TUESDAY...BRINGING BACK AT LEAST A SLIGHT CHANCE OF PRECIPITATION TO THE AREA. && .PREV DISCUSSION... SENT MORNING UPDATE TO REFRESH WORDING. NO SUBSTANTIVE CHANGES WERE MADE TO THE FORECAST. 457 AM EDT TUE JUL 4 2006 07Z SFC ANALYSIS SHOWS HIGH PRESSURE HOLDING ON OVER THE SOUTHEAST PORTION OF THE COUNTRY WHILE LOW PRESSURE RESIDES OVER SOUTHERN ONTARIO. FROM THIS LOW...A COLD FRONT STRETCHES WEST-SOUTHWEST THROUGH THE NORTHERN OHIO VALLEY TO SOUTHEAST KANSAS. ON RADAR... SEVERAL STORM CLUSTERS ARE ROLLING EAST ALONG THIS BOUNDARY. FURTHER TO THE SOUTH...THE AIRMASS REMAINS CHARGED WITH DEWPOINTS IN THE MIDDLE AND UPPER 60S AND A FAVORABLE THERMAL STRUCTURE FOR STORMS. THE 00Z SOUNDING AT LOZ FROM THE NAM12 EXHIBITED A DOWNBURST PROFILE AND THAT MAY BE WHAT OCCURRED JUST WEST OF JKL SHORTLY AFTER MIDNIGHT AS A ROGUE THUNDERSTORM SPIKED UP TO SVR LIMITS AND THEN QUICKLY COLLAPSED. WE RECEIVED A WINDS GUST OF 38 MPH AT THE OFFICE WHILE SOME WIND DAMAGE WAS REPORTED TO OUR WEST ALONG HIGHWAY 52. HOPEFULLY...THIS IS NOT FORESHADOWING FOR MORE SEVERE STORMS LATER TODAY AND ON WEDNESDAY. THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT THROUGH 18Z WEDNESDAY. THEY ALL TAKE A SHARPENING SHORTWAVE TROUGH THROUGH THE GREAT LAKES MIDWEEK. THE NAM IS A BIT FASTER AND DEEPER WITH THIS FEATURE THAN THE GFS. WHILE BOTH MODELS HAVE THEIR PROBLEMS...THE SLOWER SOLUTION OF THE GFS IS FAVORED GIVEN THAT IT HAS MORE SUPPORT FROM THE GLOBAL MODELS. THE NET RESULT FOR EASTERN KENTUCKY WILL BE A BIT SLOWER TRANSITION TO COOLER WEATHER AND MORE OF A LINGERING SHOWER/TSTORM THREAT THAN DEPICTED BY THE NAM12 FOR WEDNESDAY NIGHT AND THURSDAY. EITHER WAY...THE TROUGH AXIS SHOULD BE THROUGH THE STATE BY THURSDAY EVENING. HEIGHTS SHOULD RISE IN ITS WAKE...HOWEVER THE GFS IS SHOWING A CLOSED LOW SPLITTING OFF FROM THIS TROUGH AND SETTLING OVER THE CENTRAL APPALACHIANS TO START THE WEEKEND. HAVE NOT BIT ON THIS CLIMATOLOGICALLY ANOMALOUS SOLUTION YET...BUT WILL WAIT AND SEE HOW THE MODELS RESOLVE IT IN LATER RUNS. EVEN IF IT OCCURS...IT WOULD LIKELY JUST PROLONG OUR FORECASTED COOLER...LESS HUMID AND DRY END TO THE WEEK. SENSIBLE WEATHER WILL FEATURE A FEW STRAY STORMS POSSIBLE THIS MORNING WELL OUT AHEAD OF THE SOUTHBOUND COLD FRONT. THE ACTIVITY SHOULD BECOME MORE PRONOUNCED DURING THE AFTERNOON AS THE HEAT OF THE DAY HELPS TRIGGER STORMS WITH ONLY MINOR ASSISTANCE FROM THE UPPER LEVELS. HIGH WET BULB ZERO LEVELS SHOULD LIMIT THE SVR THREAT TO DAMAGING WINDS WITH A GOOD BIT OF SPEED SHEAR TO WORK WITH. WILL HIGHLIGHT THIS...AND THE HIGH PWS SUPPORTED HEAVY RAIN THREAT...IN THE HWO. EXPECT THE STORMS TO BECOME MORE NUMEROUS DURING THE EVENING AND THROUGH THE OVERNIGHT AS THE FRONT PRESSES SOUTH. LOCATIONS SOUTH OF THE BOUNDARY ON WEDNESDAY WILL ALSO BE UNDER THE GUN FOR SEVERE WEATHER WITH THE ADDED INPUT OF A 100 KT 300MB JET PASSING BY JUST TO THE NORTH. HAVE TIMED THE FRONT AND ITS THUNDERSTORMS THROUGH THE CWA AT A SLIGHTLY SLOWER PACE THAN THE NAM12...THOUGH DO EXPECT JUST LINGERING SHOWERS ACROSS OUR SOUTHEAST COUNTIES ON THURSDAY. DRY...COOLER AND MORE PLEASANT WEATHER WILL FOLLOW ON FRIDAY AND THROUGH THE WEEKEND. MOS TEMPERATURES APPEAR A TAD TOO COOL GIVEN OUR HIGHS THE PAST COUPLE OF DAYS. BLENDED THESE NUMBERS WITH PERSISTENCE...ALLOWING FOR MORE IN THE WAY OF CLOUDS AND HIGHER RH TO SHAVE A COUPLE OF DEGREES FROM HIGHS THIS AFTERNOON WHEN COMPARED TO YESTERDAY. WITH THE RAIN EXPECTED TONIGHT...THE DEWPOINT WILL HAVE A BIGGER ROLE IN DETERMINING LOWS THAN ANYTHING ELSE...DID NOT STRAY FAR FROM 67 DEGREES AT MOST LOCATIONS. MUCH NICER TEMPS FOLLOW FOR WEDNESDAY AS COOLER AIR STARTS TO FILTER IN FROM THE NORTH BEHIND THE FRONT...BUT MAINLY DUE TO THE CLOUDS AND PCPN AROUND. FOR WEDNESDAY NIGHT...BUILT A LARGER NORTH TO SOUTH TEMP GRADIENT INTO THE GRIDS THAN REPRESENTED BY THE RAW MODEL DATA AND MOS OUTPUT. COOLER 850 TEMPS SHOULD BALANCE OUT TEMPS ON THURSDAY MAKING THEM SIMILAR TO HIGHS FROM WEDNESDAY. AS FOR POPS...ENDED UP CLOSEST TO A BLEND OF THE MAV AND MET NUMBERS THROUGH THE SHORT RANGE PORTION OF THE FORECAST. IN THE IFPS/GFE GRIDS...USED MY STANDARD PROCEDURE TO POPULATE THE WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME IN VERY GOOD WITH ONLY MINOR ADJUSTMENTS MADE TO LOWER THE SPEEDS AT NIGHT. ALSO MADE THE TYPICAL REFINEMENTS TO THE DEWPOINTS FOR THIS AFTERNOON AND THE AFTERNOONS LATER IN THE WEEK...TO ACCOUNT FOR A MIX DOWN OF DRIER AIR. THE REST OF THE GRIDS WERE IN EXCELLENT SHAPE WITH SOME MINOR ADJUSTMENTS MADE TO THE TIMING AND EXTENT OF THE PCPN SHIELD MOVING IN THIS AFTERNOON/TONIGHT AND ITS EXIT LATE WEDNESDAY/ THURSDAY, 825 PM EDT MON JUL 3 2006 CONVECTIVE ACTIVITY HAS WANED NOW AS THE SUN SETS. RUC CONTINUES TO FIRE SOME STORMS TO OUR SOUTH OVERNIGHT WITH A WEAK IMPULSE OVER THE SEQUATCHIE VALLEY BUT BELIEVE EAST KENTUCKY WILL REMAIN MOSTLY IN THE DRY FOR THE REST OF THE NIGHT...WELL TO THE SOUTH OF THE ACTIVITY IN ASSOCIATION WITH THE FRONTAL BOUNDARY OVER THE OHIO VALLEY. WHILE CAN/T RULE OUT A SHOWER OR TWO FOR THE NEXT HOUR OR SO...COVERAGE SHOULD REMAIN WELL LESS THAN 10% AND WILL UPDATE ZONES TO RID THEM OF THE EVENING POPS AND HANDLE ANYTHING THAT DOES FIRE WITH A NOWCAST. REMAINDER OF FORECAST SUITE LOOKS IN EXCELLENT SHAPE AND WILL NEED NO UPDATE. HAVE A GOOD NIGHT... && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL/PG
Hazardous weather outlook, Jul 4, 4:03 PM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 PM EDT TUE JUL 4 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 403 PM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AREA ENCOURAGED TO CALL IN REPORTS OF HAIL...WIND DAMAGE...AS WELL AS EXCESSIVE RAINFALL AND FLOODING. GEOGERIAN
In the hours before
Special weather statement, Jul 4, 5:25 PM EDT, 1 hour 43 minutes before
KYZ115-117-042215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 525 PM EDT TUE JUL 4 2006 KYZ115-117-042215- PERRY-LESLIE- 525 PM EDT TUE JUL 4 2006 ...CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PERRY AND LESLIE COUNTIES... AT 525 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHERN CLAY AND LESLIE COUNTIES...MOVING EAST AT 20 MPH. THE STORMS WILL BE NEAR KALIOPI AROUND 530 PM EDT...DRYHILL AROUND 535 PM EDT...TOULOUSE AROUND 540 PM EDT...WOOTON AROUND 545 PM EDT... AVAWAM AROUND 550 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
Local storm report, Jul 4, 5:52 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
552 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 WNW HYDEN 37.19N 83.46W
07/04/2006 E0.75 INCH LESLIE KY LAW ENFORCEMENT
HAIL LASTED FOR 5 MINUTES.
&&
JCARICOSpecial weather statement, Jul 4, 6:15 PM EDT, 53 minutes before
KYZ060-106-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 615 PM EDT TUE JUL 4 2006 KYZ060-106-042300- MENIFEE-MORGAN- 615 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORM TO AFFECT MENIFEE AND MORGAN COUNTIES... AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRENCHBURG... MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR DENNISTON AROUND 620 PM EDT...KOREA AROUND 625 PM EDT...DAN AROUND 630 PM EDT...ARNETT AROUND 635 PM EDT... KELLACEY AROUND 640 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
Local storm report, Jul 4, 6:40 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
640 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL HADDIX 37.49N 83.35W
07/04/2006 E0.88 INCH BREATHITT KY PUBLIC
HAIL LASTED FOR 5 MINUTES.
&&
JCARICOSpecial weather statement, Jul 4, 7:00 PM EDT, 8 minutes before
KYZ107-119-120-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 700 PM EDT TUE JUL 4 2006 KYZ107-119-120-042345- JOHNSON-MARTIN- 700 PM EDT TUE JUL 4 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT JOHNSON AND MARTIN COUNTIES... AT 700 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM WINIFRED TO BOBBS TO MCCOMBS...MOVING EAST AT 20 MPH. THE STORMS WILL BE NEAR RIVER AROUND 705 PM EDT...WHITEHOUSE AROUND 710 PM EDT...PISO AROUND 715 PM EDT...TOMAHAWK AROUND 720 PM EDT... INEZ AROUND 725 PM EDT... RESIDENTS SHOULD EXPECT GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
Local storm report, Jul 4, 7:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 8 W CORBIN 36.94N 84.25W
07/04/2006 E0.88 INCH WHITLEY KY TRAINED SPOTTER
HAIL LASTED FOR 15 MINUTES. ALSO ONE TREE DOWN.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:43 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 32 min |
| Jul 4, 3:50 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Jul 4, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 33 min |
| Jul 4, 4:59 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 37 min |
| Jul 4, 5:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 27 min |
| Jul 4, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 48 min |
| Jul 4, 5:29 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Owsley | 31 min |
| Jul 4, 5:37 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 53 min |
| Jul 4, 6:19 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan | 41 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott | 52 min |
| Jul 4, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 34 min |
| Jul 4, 6:35 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 40 min |
| Jul 4, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 54 min |
| Jul 4, 6:59 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 61 min |
| Jul 4, 7:59 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.